Friday, January 6, 2012

Life of a Drama Queen

Before melanoma I would not have analyzed every headache, every low grade fever, and every swollen lymph node. Now, I have been known to call my mother after her bed time, crying, because I have a swollen lymph node while battling a cold. Cancer makes you a tad bit paranoid. OK, maybe a lot paranoid.

My latest freak out is over my hands. I have been having pains in my left pointer finger since November. It would swell and ache for no reason at all and then go away. I would struggle to open a water bottle. Now, the pain is in every single finger. It feels like I am progressively losing strength in my hands. It makes me want to shake them, to wake them up, to do something to make the blood flow again. This morning in the shower I struggled to squeeze the bottle to get conditioner out. Today at work I battled with the old stapler. It hurts to bend my fingers. It hurts to stretch my fingers. There is no making it feel better. My hands ache, friends. They ache!

I would not freak out about this if I had not also been experiencing such bad headaches lately. I KNOW that I need to go to the eye doctor (it's on my to do list for next week) and I know that I stare at numbers and a computer all day, so having a headache is honestly not that surprising. I don't know if I wait too long to take medicine to fight the headaches, but I become dizzy at times as well. The combination of a headache, the dizziness and losing feeling in my hands is causing me to go a little batty.

I needed advice last night. I don't often post on the Melanoma Research Forum because I feel like there are so many other people that have genuine needs and advice. I am--luckily--in a stage with this cancer that I do not need too many questions answered. Last night, however, I needed advice. Those folks, as they have in the past, helped me. They linked me to a website that list side effects of ipi (yervoy) and sure enough, numbness of hands and feet is on the list. (PS, Mr. Spots, now I have an excuse as to why I am cold all the time lately--I am usually hot--It's a side effect!)

I, then, had a nice little pity party for myself on Facebook. I was upset because the fear lives within me. After Randi passing away last week, my mind played games with me. About six years ago, Randi was in my shoes. She was beginning to live a life with stage III melanoma. Now, she's gone. Fear.

I am so grateful for melanoma friends on Facebook because despite my pity party, they came to my rescue with support, love, and suggestions. It was brought to my attention from someone actually receiving yervoy--for sure-- that weakness/tingling/numbness/aches in the hands and feet are actually a side effect of ipi (yervoy). Well. I was not aware.....

My oncologist, The Wizard, questions me about my hands and feet during every appointment, but I just assumed it was because of all of the nerve damage I have in my neck/arms due to the surgeries. I did not realize it was a side effect of the drug. Maybe this very uncomfortable pain is not such a bad thing after all....

Still, because the pain was getting to me emotionally and physically, I called my oncologist today. I was unable to speak to him, but the nurse (not my favorite research nurse, just a normal nurse) indicated that there may be a need to add a head CT to the next set of scans on the 20th. I am supposed to hear from my oncologist on Monday. I would assume that because headaches and numbness of the hands are both side effects of the drug, my doctor will pass on the additional CT unless my blood work is suspicious. I trust him.

Sometimes I have to give into the fear, throw myself a pity party, then realize I am being ridiculous.

Maybe I really am getting the drug after all...........

(However, if you wouldn't mind throwing a prayer in that the joint pain and headaches are nothing serious, I would really appreciate it.)


Kelly said...

Sending prayers your way :) I hope you feel better.

I get headaches all the time since I was diagnosed. The week between getting my scans and getting the results is the worst time for them :(


Jenny said...

Praying for you!